Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Atlanta, GA

July 6, 20184 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2018, 7:22 PM EDT for 4 counties in Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 7:22 PM EDT (23:22 UTC)
Expired
Jul 6, 2018, 7:45 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Coweta County, GA, Heard County, GA, Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:25 PM EDTTSTM WND DMG2 Nne Hogansville, GAREPORT OF A TREE DOWN ALONG TRIMBLE ROAD NEAR THE INTERSECTION OF HOGANSVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS52 KFFC 062322
SVRFFC
GAC077-149-199-285-062345-
/O.NEW.KFFC.SV.W.0227.180706T2322Z-180706T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
722 PM EDT FRI JUL 6 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meriwether County in west central Georgia...
  Southeastern Heard County in west central Georgia...
  Northeastern Troup County in west central Georgia...
  Southwestern Coweta County in west central Georgia...

* Until 745 PM EDT.

* At 722 PM EDT, a severe thunderstorm was located over Corinth, or 8
  miles southeast of Franklin, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  LaGrange, Franklin, Hogansville, Grantville, Lone Oak, Corinth,
  Saint Marks, Harrisonville, Hillcrest and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3329 8511 3333 8487 3312 8474 3305 8503
TIME...MOT...LOC 2322Z 347DEG 3KT 3321 8497 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:47 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:47 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Fri Jul 6 2018

.SHORT TERM /Tonight through Saturday Night/...

Somewhat complex setup over the forecast area through the short-term
forecast period as the region remains situated between the weak mid/
upper ridging to the northwest and the weak mid/upper low drifting
westward across south Georgia/north Florida. Throw in the frontal
boundary settling into state and we should continue to see scattered
to widespread convection through the period. With generally weak
mechanical lift due to the surface front and upper low,
precipitation coverage will also continue to show a decidedly
diurnal tendency. Ample sky cover Saturday will keep high
temperatures at or even a bit below seasonal normals.

Although instability is expected to remain moderate at best over the
region, a few strong to marginally severe storms cannot be ruled out
as we go into this evening and again Saturday afternoon and evening.
Precipitable water values remain high, but not extreme for this time
of year, however mid-level winds should keep storms moving enough to
avoid all but a localized threat for any flooding problems.

20

.LONG TERM /Sunday through Friday/...

By the beginning of the long-term forecast period on Sunday, the
weak weekend cold front will have sagged into central and south
Georgia. The best focus for shower and thunderstorm development
Sunday afternoon and evening will thus be in central Georgia with
less coverage farther north. On Monday, surface high pressure will
encroach from the northeast which will help to suppress shower and
thunderstorm development across eastern portions of the CWA while
focusing the best coverage over the southwestern half of the area.
This drier airmass will continue to filter into the area on Tuesday,
limiting diurnal convection to isolated to widely scattered
coverage.

While a tropical system may develop off the coast of the Carolinas in
the Atlantic by mid-to-late week, this potential system will be
of no consequence to Georgia as it gets kicked northeastward by an
upper trough. The trend for our area will be gradually warming
temperatures and isolated to scattered afternoon/evening
convection as upper ridging begins to build into the Southeast.

Temperatures at the onset of the extended will be on the cooler side
behind the aforementioned front with highs largely in the mid-80s on
Sunday. Through the extended highs are expected to gradually warm
back into the low-to-mid 90s by midweek.

RW

&&

.AVIATION...
18Z Update...

Most areas SCT/BKN VFR level clouds currently and this trend should
continue outside of convection through 06Z. MVFR or lower ceilings
developing by 06-08Z most areas, continuing through 14-16Z.
Conditions should improve to mainly VFR by 18Z most areas. Isolated
to scattered convection developing at this time will become more
widespread through 00Z before diminishing to isolated by 06Z. Winds
northwest to northeast 4-8kt will become mainly northeast to east
after 04-06Z.

//ATL Confidence...18Z Update...

Medium on timing of convection and lower ceilings early Saturday
morning. High on all other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  82  68  84 /  60  50  40  30
Atlanta         72  85  70  83 /  60  60  50  30
Blairsville     65  79  63  80 /  60  50  40  30
Cartersville    70  85  69  84 /  60  60  40  30
Columbus        72  89  72  87 /  50  70  60  60
Gainesville     70  83  68  81 /  60  50  40  30
Macon           72  87  71  86 /  50  70  60  60
Rome            70  86  69  85 /  50  60  40  30
Peachtree City  70  86  70  84 /  60  70  50  40
Vidalia         72  88  72  87 /  40  60  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....RW
AVIATION...20
Hazardous weather outlook, Jul 6, 12:46 PM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1246 PM EDT Fri Jul 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1246 PM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected
this afternoon and into tonight as a cold front moves out of the
Tennessee Valley and into north Georgia. A few thunderstorms
could be strong to severe with gusty winds, frequent lightning,
and heavy rain. The most favorable time frame for thunderstorm
development will be through 10 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The cold front will continue its slow southward movement, moving
into central Georgia by Saturday afternoon. Numerous thunderstorms
are expected to develop by late Saturday morning and continue into
Saturday evening. Scattered to numerous thunderstorms are expected
again Sunday, mainly across central Georgia as the cold front
stalls across central Georgia. A few of these storms both Saturday
and Sunday could be strong to severe with gusty winds, frequent
lightning, and heavy rain.

Scattered mainly afternoon and evening thunderstorms are possible
Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 6, 5:52 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT FRI JUL 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     4 WNW AMICALOLA FALLS S 34.58N  84.30W
07/06/2018                   GILMER             GA   EMERGENCY MNGR

            REPORT OF ROADWAY BLOCKAGE AND POWERLINE DAMAGE ON GA
            HWY 52 NEAR MOUNTAIN ASH ROAD.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER FFC1800611

JKING
Special weather statement, Jul 6, 6:15 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
615 PM EDT FRI JUL 6 2018

GAZ042-062245-
Carroll GA-
615 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL COUNTY UNTIL
645 PM EDT...

At 615 PM EDT...a strong thunderstorm was near Seaton Lake, or near
Carrollton...moving southwest at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Carrollton, Whitesburg, Clem, Abilene, Lowell, Treasure Lake and
Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3370 8497 3364 8490 3358 8491 3357 8484
      3357 8483 3345 8497 3346 8498 3345 8499
      3344 8498 3344 8499 3343 8502 3358 8520
TIME...MOT...LOC 2215Z 049DEG 15KT 3359 8497

HAIL...0.25IN
WIND...50MPH
Local storm report, Jul 6, 6:16 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT FRI JUL 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 WSW LOW GAP SHELTER   34.76N  83.87W
07/06/2018                   UNION              GA   EMERGENCY MNGR

            REPORT OF SEVERAL TREES DOWN WHICH ALSO KNOCKED A
            POWERLINE POLE DOWN ON RICHARD B RUSSELL SCENIC HWY NEAR
            HELTON CREEK IN UNION COUNTY, GA.

&&

EVENT NUMBER FFC1800614

JKING
Special weather statement, Jul 6, 6:16 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT FRI JUL 6 2018

GAZ046>048-055-057-062245-
Walton GA-Rockdale GA-Clayton GA-Newton GA-Henry GA-
616 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON...ROCKDALE...
CLAYTON...NORTHERN NEWTON AND HENRY COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT...a line of strong thunderstorms was along a line
extending from Big Haynes Creek Park to Richardson Park to Lake
City...and drifting southwest at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McDonough, Conyers, Covington, Jonesboro, Stockbridge, Forest Park,
Riverdale, Loganville, Morrow, Lovejoy, Hapeville, Social Circle,
Lake City, Oxford, Porterdale, Walnut Grove, Jersey,
Hartsfield-Jackson Airport, Lakeview Estates and Georgia
International Horse Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3365 8444 3365 8425 3363 8424 3363 8423
      3365 8422 3364 8416 3362 8411 3371 8407
      3384 8386 3364 8372 3344 8412 3344 8439
      3348 8439 3350 8442 3355 8444 3355 8445
TIME...MOT...LOC 2215Z 204DEG 8KT 3375 8392 3361 8412 3360 8434

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 6, 7:04 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT FRI JUL 6 2018

GAZ052-053-066-067-062330-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
704 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...
NORTHEASTERN TROUP...SOUTHEASTERN HEARD AND NORTHWESTERN MERIWETHER
COUNTIES UNTIL 730 PM EDT...

At 702 PM EDT...a strong thunderstorm was near Corinth, or 12 miles
southwest of Newnan...and was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hogansville, Grantville, Luthersville, Lone Oak, Corinth, Saint
Marks, Harrisonville, Hillcrest and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3303 8491 3313 8510 3332 8496 3323 8467
TIME...MOT...LOC 2302Z 211DEG 16KT 3321 8490

HAIL...0.75IN
WIND...50MPH
Local storm report, Jul 6, 7:06 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT FRI JUL 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 N CLEM                33.58N  85.01W
07/06/2018                   CARROLL            GA   EMERGENCY MNGR

            SEVERAL TREES DOWN EAST OF CARROLLTON, ALONG HORSLEY
            MILL RD BETWEEN FORDS RD AND PLEASANT HILL RD. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER FFC1800615

DJN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:57 PM EDTSpecial Weather StatementFFCGilmer48 min
Jul 6, 1:42 PM EDTSpecial Weather StatementFFCWhite33 min
Jul 6, 1:45 PM EDTSpecial Weather StatementFFCCherokee30 min
Jul 6, 2:04 PM EDTSpecial Weather StatementFFCDawson, Pickens26 min
Jul 6, 2:11 PM EDTSpecial Weather StatementFFCTowns34 min
Jul 6, 2:15 PM EDTSpecial Weather StatementFFCWhite30 min
Jul 6, 2:30 PM EDTSpecial Weather StatementFFCDawson30 min
Jul 6, 2:40 PM EDTSpecial Weather StatementFFCTowns, Union35 min
Jul 6, 2:48 PM EDTSpecial Weather StatementFFCHall27 min
Jul 6, 2:51 PM EDTSevere Thunderstorm WarningFFCHall39 min
Jul 6, 2:57 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens33 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningFFCUnion23 min
Jul 6, 3:15 PM EDTSpecial Weather StatementFFCDade30 min
Jul 6, 3:20 PM EDTSpecial Weather StatementFFCDawson, Lumpkin25 min
Jul 6, 3:32 PM EDTSpecial Weather StatementFFCBartow28 min
Jul 6, 3:45 PM EDTSpecial Weather StatementFFCChattooga30 min
Jul 6, 4:00 PM EDTSpecial Weather StatementFFCPolk30 min
Jul 6, 4:03 PM EDTSpecial Weather StatementFFCBanks27 min
Jul 6, 4:16 PM EDTSpecial Weather StatementFFCFulton29 min
Jul 6, 4:20 PM EDTSpecial Weather StatementFFCChattooga25 min
Jul 6, 4:33 PM EDTSpecial Weather StatementFFCWhitfield27 min
Jul 6, 4:39 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton36 min
Jul 6, 4:48 PM EDTSpecial Weather StatementFFCFloyd27 min
Jul 6, 4:56 PM EDTSpecial Weather StatementFFCMurray34 min
Jul 6, 5:00 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield30 min
Jul 6, 5:12 PM EDTSpecial Weather StatementFFCDeKalb, Fulton33 min
Jul 6, 5:20 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Walton25 min
Jul 6, 5:30 PM EDTSpecial Weather StatementFFCGordon, Murray30 min
Jul 6, 5:51 PM EDTSpecial Weather StatementFFCClayton24 min
Jul 6, 6:15 PM EDTSpecial Weather StatementFFCCarroll30 min
Jul 6, 6:16 PM EDTSpecial Weather StatementFFCClayton, Henry, Rockdale29 min
Jul 6, 6:18 PM EDTSevere Thunderstorm WarningFFCCarroll42 min
Jul 6, 7:04 PM EDTSpecial Weather StatementFFCTroup26 min
Jul 6, 7:21 PM EDTAreal Flood WarningFFCWhitfield3 hr
Jul 6, 7:48 PM EDTSpecial Weather StatementFFCHeard, Troup27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.